Alert archive / Texas / High Wind Watches in 2016

High Wind Watch 3, NWS Amarillo, TX

December 24, 201613 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind watch at Dec 24, 2016, 3:00 AM CST for 13 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Dec 25, 2016, 10:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2016, 3:00 AM CST (09:00 UTC)
In effect from
Dec 25, 2016, 10:00 AM CST
Expired
Dec 25, 2016, 3:48 AM CST
In force
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS74 KAMA 240900
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
300 AM CST SAT DEC 24 2016

OKZ001>003-TXZ001>009-011-012-016-017-241800-
/O.NEW.KAMA.HW.A.0003.161225T1600Z-161226T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-OLDHAM-POTTER-DEAF SMITH-RANDALL-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...VEGA...AMARILLO...HEREFORD...CANYON
300 AM CST SAT DEC 24 2016

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON. 

* EVENT...SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS APPROACHING 60 MPH.

* TIMING...WINDS WILL INCREASE BY LATE MORNING SUNDAY AND CONTINUE
  THROUGH THE AFTERNOON HOURS.

* IMPACTS...STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY
  IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. MOTORISTS SHOULD USE
  EXTREME CAUTION. PEOPLE AT HOME SHOULD SECURE ANY LOOSE OUTDOOR
  ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE. STAY ALERT FOR THE
  POSSIBILITY OF FALLING TREE LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

SCHNEIDER
3 follow-up statements
590 
WWUS74 KAMA 241752 AAA
NPWAMA

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1152 AM CST SAT DEC 24 2016

...STRONG UPPER TROUGH PASSAGE ON CHRISTMAS...

.A STRONG UPPER TROUGH WILL BRING A QUICK SHOT CHANCE OF MOISTURE
WITH SOME SHOWERS AND POSSIBLY A THUNDERSTORM EARLY CHRISTMAS
MORNING. HOWEVER...THE GREATEST IMPACT FROM THIS PACIFIC TROUGH WILL
BE THE ASSOCIATED STRONG WINDS. SOUTHWEST WINDS WITH GUSTS TO NEAR
60 MPH WILL BE FELT FOR MUCH OF CHRISTMAS DAY.

OKZ001>003-TXZ001>009-011-012-016-017-250600-
/O.CON.KAMA.HW.A.0003.161225T1600Z-161226T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-OLDHAM-POTTER-DEAF SMITH-RANDALL-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...VEGA...AMARILLO...HEREFORD...CANYON
1152 AM CST SAT DEC 24 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* EVENT...SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS APPROACHING 60 
  MPH.

* TIMING...WINDS WILL INCREASE BY LATE MORNING SUNDAY AND 
  CONTINUE THROUGH THE AFTERNOON HOURS. 

* IMPACTS...STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT...
  ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. MOTORISTS
  SHOULD USE EXTREME CAUTION. PEOPLE AT HOME SHOULD SECURE LOOSE
  OUTDOOR ITEMS SUCH AS CHRISTMAS DECORATIONS...GARBAGE CANS AND
  LAWN FURNITURE. STAY ALERT FOR THE POSSIBILITY OF FALLING TREE
  LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

GARCIA
029 
WWUS74 KAMA 250446
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1046 PM CST SAT DEC 24 2016

...STRONG UPPER TROUGH PASSAGE ON CHRISTMAS...

.A STRONG UPPER TROUGH WILL BRING A QUICK SHOT CHANCE OF MOISTURE
WITH SOME SHOWERS AND POSSIBLY A THUNDERSTORM EARLY CHRISTMAS
MORNING. HOWEVER...THE GREATEST IMPACT FROM THIS PACIFIC TROUGH
WILL BE THE ASSOCIATED STRONG WINDS. SOUTHWEST WINDS WITH GUSTS
TO NEAR 60 MPH WILL BE FELT FOR MUCH OF CHRISTMAS DAY.

OKZ001>003-TXZ001>009-011-012-016-017-251300-
/O.CON.KAMA.HW.A.0003.161225T1600Z-161226T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-OLDHAM-POTTER-DEAF SMITH-RANDALL-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...VEGA...AMARILLO...HEREFORD...CANYON
1046 PM CST SAT DEC 24 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM 10 AM CST SUNDAY
THROUGH SUNDAY AFTERNOON...

* EVENT...SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS APPROACHING 60 
  MPH.

* TIMING...WINDS WILL INCREASE BY LATE MORNING SUNDAY AND 
  CONTINUE THROUGH THE AFTERNOON HOURS.

* IMPACTS...STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT... 
  ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. 
  MOTORISTS SHOULD USE EXTREME CAUTION. PEOPLE AT HOME SHOULD 
  SECURE LOOSE OUTDOOR ITEMS SUCH AS CHRISTMAS DECORATIONS...
  GARBAGE CANS AND LAWN FURNITURE. STAY ALERT FOR THE 
  POSSIBILITY OF FALLING TREE LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
865 
WWUS74 KAMA 250948
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
348 AM CST SUN DEC 25 2016

OKZ001>003-TXZ001>009-011-012-016-017-251800-
/O.UPG.KAMA.HW.A.0003.161225T1600Z-161226T0000Z/
/O.NEW.KAMA.HW.W.0007.161225T1600Z-161226T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-OLDHAM-POTTER-DEAF SMITH-RANDALL-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...VEGA...AMARILLO...HEREFORD...CANYON
348 AM CST SUN DEC 25 2016

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...SOUTHWEST WINDS 35 TO 40 MPH WITH GUSTS APPROACHING 60
  MPH.

* TIMING...SUSTAINED WINDS AND GUSTS WILL INCREASE BY LATE MORNING AND
  CONTINUE THROUGH THE AFTERNOON HOURS.

* IMPACTS...STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT... 
  ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. 
  MOTORISTS SHOULD USE EXTREME CAUTION. PEOPLE AT HOME SHOULD 
  SECURE LOOSE OUTDOOR ITEMS SUCH AS CHRISTMAS DECORATIONS... 
  GARBAGE CANS AND LAWN FURNITURE. STAY ALERT FOR THE 
  POSSIBILITY OF FALLING TREE LIMBS AND DOWNED POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ010-013>015-018-019-251800-
/O.NEW.KAMA.WI.Y.0008.161225T1600Z-161226T0000Z/
HEMPHILL-CARSON-GRAY-WHEELER-ARMSTRONG-DONLEY-
INCLUDING THE CITIES OF...CANADIAN...PANHANDLE...WHITE DEER...
PAMPA...SHAMROCK...WHEELER...CLAUDE...CLARENDON
348 AM CST SUN DEC 25 2016

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* EVENT...SUSTAINED SOUTHWEST WINDS OF 35 MPH WITH GUSTS NEAR 50 MPH.

* TIMING...SUSTAINED WINDS AND GUSTS WILL INCREASE BY LATE MORNING
  AND CONTINUE THROUGH THE AFTERNOON HOURS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

14

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Dec 23, 10:41 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Dec 23, 10:41 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1041 PM CST Fri Dec 23 2016

.AVIATION...
A brief period of MVFR/IFR conditions may occur at KAMA/KDHT. Patchy
fog between 12Z and 15Z is possible as current observations show calm
conditions with temperatures dropping to near crossover values. As a
result, a brief period of patchy fog/mist is possible for the
locations aforementioned. Once we go past 15Z Saturday, VFR
conditions will return to all TAF sites as skies will clear during
the daylight hours. As we go past 18Z Saturday, southwest sustained
winds will increase to 10-15 kts which will carry throughout the
remainder of the TAF period. Once we go past 00Z Sunday, scattered
mid and high level clouds will begin to fill in across all TAF sites
from south to north. VFR conditions will remain through the end of
the TAF period.

Meccariello

&&

PREV DISCUSSION... /Issued 318 PM CST Fri Dec 23 2016/

DISCUSSION...
Drier mid-level air is approaching the Panhandles this afternoon
with a weak shortwave trough. At the surface, a period of westerly
winds has allowed temperatures to warm into the 60s in most locations
as a surface trough moves through the area. Dewpoints have also been
increasing this afternoon, so have increased tonight's low
temperatures a tad to account for this. Some patchy fog could develop
Saturday morning.

Warm, dry conditions with west to southwest winds are expected on
Saturday. By Saturday evening an upper level trough will be digging
into the desert southwest and as it approaches overnight low level
moisture from the gulf will be drawn into the region and showers
could begin to overspread the area through Sunday Christmas morning.
As a result, the forecast will reflect increasing chances of rain
through Christmas noon as temperatures remain well above freezing.
Unfortunately, the shower activity will be short lived as the upper
trough takes aim on the Panhandles. The main threat will be very
strong winds west to southwest winds under a very tight pressure
gradient. Expectations for wind advisories and a potential high wind
warning are high at this time.

Next week looks to stay dry with zonal westerly flow at the upper
levels. Models do indicate a cold front will push into the region
late Wednesday and into Thursday, which will allow temperature to
approach more seasonal levels, but still pleasant by late December
standards.

FIRE WEATHER...
Will maintain Fire weather watch for Sunday. Fire weather concerns
will by significant on Christmas day with strong westerly winds
forecast. Some rainfall prior to the development of the strong winds
may occur, but with the fast moving nature of this system, it is
unlikely amounts would significantly reduce the wild fire threat.
Relative humidity will also be marginal, near the upper teens to 20
percent. However, considering the strength of wind, cured fuels and
dry air, wildfire starts similar to the December 16 outbreak are not
out of the question.

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch Sunday afternoon for the following zones:
     Armstrong...Carson...Collingsworth...Dallam...Deaf Smith...
     Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

OK...Fire Weather Watch Sunday afternoon for the following zones:
     Beaver...Cimarron...Texas.

&&

29/98
Hazardous weather outlook, Dec 23, 3:30 PM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CST FRI DEC 23 2016

OKZ001>003-TXZ001>020-240930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
330 PM CST FRI DEC 23 2016

...FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDY CONDITIONS ARE EXPECTED ON CHRISTMAS SUNDAY ACROSS ALL OF THE
PANHANDLES. AREAS OF BLOWING DUST MAY REDUCE VISIBILITIES... AND
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WILL BE A CONCERN. A
FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES DURING THE AFTERNOON HOURS ON CHRISTMAS DAY.

THUNDERSTORMS ARE POSSIBLE DURING THE MORNING HOURS ON CHRISTMAS
DAY...MAINLY ACROSS THE EASTERN PANHANDLES. HOWEVER...SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ON CHRISTMAS DAY.

GARCIA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:40 PM CSTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more26 hr

Nearby

High Wind Watches in Texas, 2016High Wind Watches in Oklahoma, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.